Forum

Help with Tysabri

Hello. Can anyone offer any advice or feedback on experiences taking Tysabri? Any improvements to condition, any side effects, how side effects can be managed etc.

My husband (age 50) was diagnosed with MS earlier this year. He has been using Avonex for 5 months but has relapsed in this time and today we were told he has 3 new lesions. The advice from his MS nurse and Neurologist is to start on Tysabri.

There was a brief discussion about the treatment, passing mention of PML, and then we were sent away with the information pack. The reading is showing excellent rates for reduction of relapses. However so much focus is put on PML it’s very frightening.

My husband is having a blood test tomorrow for the JC virus and then the consultant wants to sign him up for the next round of treatment, starting in 3 weeks time.

I would love to hear from anyone who has anything to say - good or bad - about Tysabri.

Thank you!

Nice that your medics are on the ball, and aren’t messing about when they think the Avonex isn’t strong enough for the job. I had been doing well on Avonex for years, but then it stopped working and I had a couple of pretty bad years and considerable accumulation of disability before I got on to Tysabri. If life had a rewind button, I would have tried to get on it sooner. But never mind: it is as it is, and I have had three lovely quiet years with no relapses since then, which has been a nice change, I can tell you.

No time this evening to get on the the JC virus question - I am sure that the info you have tells you the basics. If the blood test is negative, then happy days. If it isn’t, well that’s a bit more complicated, but not necessarily a show-stopper - particularly for the first couple of years. And the tests are so sensitive these days that they give much more info than they used to about how positive is positive - it isn’t like a pregnancy test any more, where you either are or you aren’t. And they are getting better and more experienced all the time at managing the risks. My advice? Digest the info you have and try not to panic. It is a very effective drug, and you will have lots of support and advice from your medical people, with a bit of luck, so don’t feel alone.

Alison

Hi

You’ve got some good advice from Alison there. I haven’t got much to add, other than to say I’ve been on it for a few years now, and have also been JC positive for a few years, so am in the higher risk bracket. I’ve stayed on it though, despite the risks, because it’s been great for me. It’s difficult to say whether there’s been any actual improvements with me - there’s maybe some symptoms that aren’t as bad as they have been in the past, but I couldn’t say whether or not that’s because of the Tysabri. However, things are pretty stable in terms of relapses. I can still have them, but they’re very mild compared to what they’ve been like in the past. Side effects are very small as well - other than being knackered on the day when I have my infusion, I can’t say I’ve noticed anything else on a day-to-day level (I used to be on Rebif. However, I do get a lot more infections now, which idn’t much fun.

Obviously, the whole should I/shouldn’t I debate comes up quite a lot with Tysabri because of the PML risk. It’s a tricky one, but personally, I don’t think there’s a right or wrong answer. One option you could consider though is what I did - I decided to give it a go for a couple of years, and then re-decide whether or not to continue. Obviously I carried on with it, but many others decide not to risk it at all, and that’s completely understandable. So I’d ask to speak to the neurologist to find out what the alternatives are, as Tysabri isn’t the only option available. Knowing what other things are on offer may help you to make a decision.

Hope that helps

Dan

Hello Alison and Dan.

Thank you both so much for taking the time to reply - much appreciated. It’s lovely hear to some personal advice and experience, rather than just reading the information in booklets.

We will see what JC results bring and then try and make a decision.

Alison - MS nurse said very similar to you about a positive JC - in that the positive result can be given on a scale of low positive to high postive. Thank you.

Interesting Dan about giving it a go for two years and taking it from there - we hadn’t thought of it from that point of view.

Many thanks again to you both.

Gill x

1 Like

Hi Gill, I can’t add too much more than what you have been told but I too was scared witless about PML when Tysabri was advised for my 16 year old daughter who was relapsing constantly on Rebif. She was almost constantly housebound, could sleep 20 hours a day, lost her place in college, her friends, her whole life just stopped. She could not walk without me holding her up or holding onto walls, she was depressed and we thought her life was over. She started Tysabri in Nov of last year and has had one sensory relapse in that time which amounted to very little, she is now working, has made new friends from work, goes out sometimes (not out out, but goes to her friends house and spends the night, goes out shopping, dinner/lunch), things which we could never imagine her doing this time last year. She is so much better that in 2 weeks she is off to Ibiza with her friend for a week without me. We were advised she go on it for 2 years and if she is till JC- then she can stay on it or we can discuss what other options there are at that time. She is monitored closely for the virus and I watch her like a hawk for any changes and quickly report them to her MS nurse. She is by no means 100% better as she still has balance issues, a lot of pain daily and is fatigued easily and a lot but she is able to live as near a normal life as she can. I still worry about PML but at the first mention of it I was frozen with fear, cried for weeks and constantly googled it and that made things worse as I read a whole bunch of scary stuff but I believe at this time it was the best and only decision to try and reduce the relapses in the hopes of a cure being found and her not being too disabled by relapses. This is a very personal decision that only you, and your husband can make. So far Rachael has not had any side effects from the drug. Good luck with your decision and I hope your husband finds a drug that works for him soon. Linda

1 Like